Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Algebraic cuts

Authors: Dan Edidin and William Graham
Journal: Proc. Amer. Math. Soc. 126 (1998), 677-685
MSC (1991): Primary 14D25, 14L30
MathSciNet review: 1459118
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we give an algebraic version of a construction called symplectic cutting, which is due to Lerman. Our construction is valid for projective varieties defined over arbitrary fields. Using the equivariant intersection theory developed by the authors, it is a useful tool for studying quotients by torus actions. At the end of the paper, we give an algebraic proof of the Kalkman residue formula and use it to give some formulas for characteristic numbers of quotients.

References [Enhancements On Off] (What's this?)

  • [B-P] M. Brion, C. Procesi, Action d'un tore dans une variété projective, in Operator algebras, unitary representations, and invariant theory (Paris 1989), Prog. in Math. 92 (1990), 509-539. MR 92m:14061
  • [E-G] D. Edidin, W. Graham, Equivariant intersection theory, Inventiones Math., to appear, alg-geo 9609018.
  • [E-G2] D. Edidin, W. Graham, Localization in equivariant intersection theory and the Bott residue formula, preprint alg-geo 9508001.
  • [G-K] V. Guillemin, J. Kalkman, A new proof of the Jeffrey-Kirwan localization theorem, preprint (1994).
  • [GIT] D. Mumford, J. Fogarty, F. Kirwan, Geometric Invariant Theory, 3rd enlarged edition, Springer-Verlag (1994). MR 95m:14012
  • [L] E. Lerman, Symplectic cuts, Math. Res. Letters, 2 (1995), 247-258. MR 96f:58062

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 14D25, 14L30

Retrieve articles in all journals with MSC (1991): 14D25, 14L30

Additional Information

Dan Edidin
Affiliation: Department of Mathematics, University of Missouri, Columbia Missouri 65211

William Graham
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540
Address at time of publication: Department of Mathematics, University of Georgia, Athens, Georgia 30602

Keywords: Geometric invariant theory, Chow groups
Received by editor(s): September 6, 1996
Additional Notes: The first author was partially supported by the NSF, and the University of Missouri Research Board.
Communicated by: Ron Donagi
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society